Welcome, Friend!

It looks like you're new here. If you want to get involved, click one of these buttons!

In this Discussion

Veritas-Health LLC has recently released patient forums to our Arthritis-Health web site.

Please visit http://www.arthritis-health.com/forum

There are several patient story videos on Spine-Health that talk about Arthritis. Search on Patient stories
Protect anonymity
We strongly suggest that members do not include their email addresses. Once that is published , your email address is available to anyone on the internet , including hackers.

All discussions and comments that contain an external URL will be automatically moved to the spam queue. No external URL pointing to a medical web site is permitted. Forum rules also indicate that you need prior moderator approval. If you are going to post an external URL, contact one of the moderators to get their approval.
Attention New Members
Your initial discussion or comment automatically is sent to a moderator's approval queue before it can be published.
There are no medical professionals on this forum side of the site. Therefore, no one is capable or permitted to provide any type of medical advice.
This includes any analysis, interpretation, or advice based on any diagnostic test

Had my first ESI, one shot on left and right sides, freaked with side effects. Has this happened to

darendddarend Posts: 1
edited 06/11/2012 - 8:46 AM in Spinal Injections
Hi All.

I am new to the board, and I wish everyone pain relief. Pain is miserable, God speed to you.

Secondly, I will tell you about my situation. I was having pain in the bottom of my feet. Saw a pediatrist, they did xray's, mri of feet. The xray showed bone spurs in both heals, apparantly I had plantar faciatis at one point. It hurts to stand or walk any distance.

Doc put me on an anti inflamitory, and then did a nerve conductive study. That showed I had issue with my L5-S1 area. Doc asked if I had back pain, and I said, yes - for years. I knew I had dis degeneration years ago, had an mri back then from intense back pain.

Well, pediatrist suggested that I go see a pain management doc which was up stairs from the pediatrist. I made the appointment, he wrote the script to get the mri done again of my lumbar area. The MRI shows that I have disc herniation in my L5-S1 with foraminal stenosis, and bulging disc in my L4-L5 with foraminal stenosis. I know you folks have been through tests and bad pain, so you know what all this means. I know, and read it means pinched nerve roots in the side openings near the facets. My discs were not pressing on the main nerve in the back toward the spine.

I went for two opinions with different docs for a spinal surgery. One doc I did not like at all, he was a complete idiot, and the other doc I liked, he explained things well, and said that I might need the surgery down the road, but he advised that I don't get it now, it would not be a good option for me. One of the concerns is that I am obese, over 100 lbs overweight. He said even if I was at the surgery stage right now, I would have to loose considerable amount of weight first, before he would operate. I apreciated his honesty. I have a hell of a time loosing weight, as I suffer with PCOS. The surgeon suggested that I go back to the pain management doc and try an epidoral injection in the lumbar area, or perhaps therapy.

I went back to my pain management doc, he wrote me a script for lyrica, which has been helping my pulsing I was feeling in my feet. But my lower back still hurts, I know the excess weight ads insult to injury, but it isn't the cause of the problem, clearly the MRI showed my issues and so did the nerve conductive study.

Well, I had my first ESI on Friday, August 13th. They gave me a pinching shot to numbe the skin. That was fine. What I was NOT prepared for, was a DEEP burning pain that traveled down my leg, right through my thigh, calf and into my foot. I told the doc about it, he said nothing, which would have made me feel better about it. He didn't say, thats normal or anything. When he injected the right side, like WOW, it hurt twice as much and lasted longer, traveled almost in slow motion down my leg. Finally the pain went away.

In the monitoring room, where they watch you for a 1/2 hour, I suddenly felt very tired. The leg pain stopped and I went home, hubby drove me.

That night and through the weekend, I felt all sorts of odd things. All of a sudden only one toe would hurt and ten stop, I would feel needles and pins in my ankle, then it would stop, I would feel a pulse or a nerve twitch in my buttocks, My fingers on my left hand felt numb - still do, and odd places of nerve jumping or hurting. It really freaked me out.

The nerve oddities were more dominate that the expected worsening of back pain that they say is normal.

I called the docs office today, Aug 16th - Monday, and told the assistant what I was feeling. She said the doc should have said it was normal, some patients experience that. She said, the side effects I am feeling should subside in a day or two. She claimed that the numbness in my left upper arm, and left hand fingertips is unrelated. She said that any side effects I might get would be from the injection site on down, not up.

Plus, since then I have been terribly tired, I slept all day today.

Has anyone else experienced this before with their injection. These side effects? Have you ever gotten two injections with one visit? Doc didn't say he was going to do that, I was not expecting that.

My lower back still hurts, and I am very frustrated. I will agree that today, the nerve side effects seems to be calmining down, but what freaked me out is that no one told me it was normal, and the paper that they give you when you are post procedure, does not mention any of the symptoms I am experiencing. Please advise if this happened to you.

It is just so strange, nerve jumping, and strong strange zaps of pain that come and go. On the third day out, this is scary. Please advise.

God bless you all. I look forward to talking with you and hearing your posts in reply.



  • jlrfryejjlrfrye ohioPosts: 1,110
    Ive had numerous injections and I can tell you of my experience and remember this is my experience, everyone is different. I was told by my doc the pain I felt running down my leg was the medication being injected and going to the targeted areas. I also experienced the twitching with pain, I was called in a muscle relaxer which seemed to correct the problem. I was always very sore for the first week following the injections but did eventually get pain relief from the injections. I used ice on my back the first 24 hours then heat which also seemed to help. On one injection the doctor had clipped the nerve and I had problems for around 5 months with pain and cramping but the problem resolved itself. I also deal with lower back pain and have found that when I keep my weight down it helps reduce my pain. Good luck
Sign In or Register to comment.